Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Topeka, KS

June 9, 2020Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2020, 5:47 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 5:47 PM CDT (22:47 UTC)
Expired
Jun 9, 2020, 6:30 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:10 PM CDTTSTM WND GST 60Frankfort, KSNUMEROUS TREE LIMBS WERE REPORTED DOWN WITHIN THE CITY, BUT THE SIZES WERE UNKNOWN.
Jun 9, 6:26 PM CDTFUNNEL CLOUD4 N Vermillion, KSSTORM CHASER WITNESSED NEEDLE TYPE FUNNEL CLOUD. NO TORNADO THAT HE COULD SEE AT THIS TIME.
Jun 9, 6:26 PM CDTTORNADO5 Nnw Vermillion, KSA BRIEF DUST SWIRL WAS SEEN ON THE GROUND UNDER A CONDENSATION FUNNEL.
Jun 9, 6:27 PM CDTFUNNEL CLOUD2 Ese Baileyville, KSSPOTTER LOCATED AT INTERSECTION OF HIGHWAY 36 AND 187 SEES FUNNEL CLOUD TO THE WEST-SOUTHWEST.
Jun 9, 6:31 PM CDTHAIL 1Axtell, KS
Jun 9, 6:33 PM CDTHAIL 1Axtell, KSREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KTOP 092247
SVRTOP
KSC117-131-092330-
/O.NEW.KTOP.SV.W.0099.200609T2247Z-200609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
547 PM CDT Tue Jun 9 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Nemaha County in northeastern Kansas...
  Eastern Marshall County in northeastern Kansas...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located over Lillis,
  moving north at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Axtell, Beattie, Summerfield, Vermillion, Baileyville
  and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 9624 3957 9644 4000 9643 4000 9606
TIME...MOT...LOC 2246Z 193DEG 38KT 3962 9633 

HAIL...1.25IN
WIND...60MPH
 
$$

Teefey
1 follow-up statement
153 
WWUS53 KTOP 092304
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
604 PM CDT Tue Jun 9 2020

KSC117-131-092330-
/O.CON.KTOP.SV.W.0099.000000T0000Z-200609T2330Z/
Nemaha-Marshall-
604 PM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN NEMAHA AND EASTERN MARSHALL COUNTIES...

At 604 PM CDT, a severe thunderstorm was located 5 miles southwest of
Axtell, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Frankfort, Axtell, Beattie, Summerfield, Vermillion and Baileyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9620 3965 9644 4000 9643 4000 9606
TIME...MOT...LOC 2304Z 192DEG 45KT 3981 9631 

HAIL...1.00IN
WIND...60MPH
 
$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 9, 3:50 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
350 PM CDT Tue Jun 9 2020

.SHORT TERM...(This evening through tonight)
Issued at 350 PM CDT Tue Jun 9 2020

As of 20z this afternoon, remnants of Cristobal continued to move to
the north across the Mississippi Valley with a second mid-level wave
ejecting over the central Plains. Surface low pressure in central
Kansas has deepened to 994mb on the lee of the Rockies with a strong
pressure gradient present behind the low over western Kansas. A dry
line was observed extending from the low to the southeast along a
line from Salina to just south of Emporia extending south from
there. Ahead of the boundary, cumulus has developed in an
environment favorable for strong to severe storms as the 19z TOP
sounding shows approx. 2500 J/KG of surface based CAPE with 45-50
kts of bulk shear. Over the next few hours, expecting convective
initiation to develop along and north of the aforementioned boundary
with all severe hazards possible (including a few tornadoes). The
best chance for storms and tornadoes is near the KS/NE border where
ESE surface winds will increase low-level storm relative helicity.
These storms should move across the area fairly quickly with the
severe threat ending by 8-9pm tonight.

Additional showers and thunderstorms are possible in the deformation
zone of the surface low overnight before the mid-level wave ejects
east of the forecast area by early to mid-morning on Wednesday. Only
minor concerns for flooding at this point given the progressive
nature of the storms this afternoon and only light to moderate
rainfall overnight; will continue to monitor the flooding threat as
precip builds in. Lows fall into the 50s tonight behind the surface
cold front.

The pressure gradient increases on the back side of the surface low
leading to strong and damaging winds overnight. 50-60kt 925mb winds
and 850mb winds approaching 70kt will move across the CWA, allowing
for sustained northwest winds of 30 to 40 mph with gusts up to 60
mph in the western half of the CWA where the High Wind Warning is in
place tonight through early Wednesday morning. Will keep the Wind
Advisory for the eastern half of the CWA through tomorrow morning;
still thinking winds will fall short of wind warning criteria with
gusts up to 50 mph possible.

.LONG TERM...(Wednesday through Tuesday)
Issued at 350 PM CDT Tue Jun 9 2020

A few lingering showers may be around to start the day Wednesday
before the system departs to the east. Winds begin to relax
during the afternoon Wednesday with highs much cooler than they
have been for the past week, only reaching into the upper 70s. For
the rest of the week and into the weekend, ridging builds into
the Plains keeping conditions dry with temperatures climbing back
to near 90 degrees by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 9 2020

VFR conditions will continue through at least the first half of
the period. There is low confidence in TS impacting terminals
this afternoon, so have left VCTS with VFR conditions through this
evening. MVFR cigs and precip build in overnight with winds
becoming strong and remaining so through the period. Precip is
expected to end by mid-morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023-
024-026-038>040-054>056-058-059.

High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for KSZ008>010-020>022-034>037.

&&

SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Jun 9, 3:57 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 PM CDT Tue Jun 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 PM CDT Tue Jun 9 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible this afternoon and into the
early evening for areas along and north of a line from Herington
to Ottawa. Storms could develop along a northward moving front
around 3 pm along the Herington to Ottawa line. Then storms would
continue moving north potentially exiting northeast KS by around
9pm. These storms will be capable of producing tornadoes, large
hail, and damaging winds.

Very strong northwest winds are forecast to develop overnight and
into Wednesday morning with gusts potentially between 40 and 60
mph. Take actions now to secure outdoor objects that could be
thrown around in the wind. These winds could also cause power
outages, so think about having devices charged ahead of time.
High wind warnings and wind advisories go into effect this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters across north central and northeast Kansas should be ready
to activate this afternoon/evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 9, 4:41 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Tue Jun 9 2020

KSZ008-092215-
Republic-
441 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 515
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Scandia, moving northwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia and Republic.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 4000 9759 3985 9755 3973 9780 3989 9793
      4000 9793
TIME...MOT...LOC 2141Z 153DEG 25KT 3986 9774

Teefey
Special weather statement, Jun 9, 5:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
513 PM CDT Tue Jun 9 2020

KSZ010-022-092245-
Riley-Marshall-
513 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Randolph.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Kansas.

LAT...LON 3961 9659 3946 9670 3946 9671 3945 9672
      3943 9672 3940 9684 3957 9688 3957 9681
      3960 9681
TIME...MOT...LOC 2213Z 166DEG 19KT 3945 9679

Teefey
Special weather statement, Jun 9, 5:15 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
515 PM CDT Tue Jun 9 2020

KSZ023-092245-
Pottawatomie-
515 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE COUNTY
UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olsburg, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Blaine and Olsburg.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3941 9642 3939 9664 3944 9671 3948 9668
      3947 9668 3948 9667 3950 9666 3951 9664
      3952 9664 3953 9663 3954 9660 3956 9658
      3956 9631
TIME...MOT...LOC 2215Z 166DEG 19KT 3943 9656

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:31 AM CDTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more24 hr
Jun 9, 3:31 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more32 hr
Jun 9, 4:41 PM CDTSpecial Weather StatementTOPRepublic34 min
Jun 9, 4:51 PM CDTSevere Thunderstorm WarningTOPRepublic24 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Jun 9, 5:13 PM CDTSpecial Weather StatementTOPRiley32 min
Jun 9, 5:15 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Jun 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley32 min
Jun 9, 5:31 PM CDTSevere Thunderstorm WarningTOPRepublic14 min
Jun 9, 6:16 PM CDTSpecial Weather StatementTOPMarshall29 min
Jun 9, 6:26 PM CDTTornado WarningTOPMarshall, Nemaha34 min
Jun 9, 6:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.